Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 185, NWS Jackson, MS

May 25, 2018Scott County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 25, 2018, 4:12 PM CDT for Scott County, Mississippi. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2018, 4:12 PM CDT (21:12 UTC)
Expired
May 25, 2018, 4:42 PM CDT
In force
30 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Scott County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 44 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.2 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 930 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
930 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
829 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

981 
WUUS54 KJAN 252112
SVRJAN
MSC123-252200-
/O.NEW.KJAN.SV.W.0185.180525T2112Z-180525T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
412 PM CDT FRI MAY 25 2018

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Southeastern Scott County in central Mississippi...

* Until 500 PM CDT.

* At 412 PM CDT, a severe thunderstorm was located over Forest,
  moving south at 5 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Scott County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3243 8960 3246 8945 3231 8939 3228 8960
TIME...MOT...LOC 2112Z 348DEG 6KT 3236 8952 

HAIL...1.25IN
WIND...60MPH
 
$$

TW
1 follow-up statement
515 
WWUS54 KJAN 252142
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
442 PM CDT FRI MAY 25 2018

MSC123-252152-
/O.CAN.KJAN.SV.W.0185.000000T0000Z-180525T2200Z/
Scott MS-
442 PM CDT FRI MAY 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SCOTT COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 3243 8960 3246 8945 3231 8939 3228 8960
TIME...MOT...LOC 2139Z 348DEG 6KT 3231 8951 

$$

TW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:26 PM CDT, 46 minutes earlier.

Area forecast discussion, May 25, 3:26 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
326 PM CDT Fri May 25 2018

.DISCUSSION...

Rest of today through tomorrow: Weak upper-level troughing and
cyclonic flow remain over the region with subtle upper-level
divergence from a weak jet. The troughing working in combination
with daytime heating in a moist environment has resulted in
multiple clusters of thunderstorms across the area this afternoon.
A few of these storms have become strong to severe, especially
where storms/outflow boundaries have merged. There are two main
areas of convection that will be the main focus through the
evening hours - 1) the ongoing storms and outflow moving southeast
towards the Jackson metro, and 2) a cluster of storms and outflow
moving north from the Gulf Coast in association with the sea
breeze. Storms will be likely through early evening along and
ahead of these two areas. A few strong to possibly severe storms
will remain possible, primarily where storms/outflow boundaries
merge. Locally heavy rainfall and flash flooding remain possible
over the southeast, especially where these aforementioned outflow
boundaries merge and enhance the moisture convergence within an
already saturated environment with PWATs near 2". As such, the
ongoing limited risk for flash flooding remains well placed for
now. For tonight, expect this activity to wane with loss of
daytime heating, however a few showers and perhaps a storm could
linger overnight. Some patchy fog will be possible for any
locations that see rain, especially over the southeast.

For tomorrow, expect another round of numerous diurnally driven
showers and storms to develop by the mid to late morning hours and
persisting through the day. The thermodynamic environment will be
somewhat better over the Delta where lapse rates will steepen to 6-
6.5 C/km. The greatest threat for strong to isolated severe storms
with microbursts will be located here, however strong storms cannot
be ruled out where storms/outflow boundaries merge. In addition,
locally heavy rainfall could also result in isolated flash flooding.
Given uncertainty regarding the areal coverage of both threats will
hold off on mentioning severe of flooding potential in the
HWO/graphics and will wait for further analysis. /TW/

Saturday night through Friday: Main focus in the long term will be
dictated by the eventual track, speed and intensity of now
Tropical Storm Alberto which at last Advisory was meandering over
the northwestern Caribbean Sea. Currently, the most likely
arrival time of any tropical storm force winds over our CWA is
Monday along with flooding potential across our Southeast. Current
thinking suggests four to seven inches of rain will be possible
especially along the Interstate 59 corridor. There will likely be
quite a qpf gradient across the western portions of our CWA that
stands to see the least amount of rainfall through the forecast
period. In addition, the warmest temperatures are expected over
the western portions of our CWA through the period as well.
Alberto looks to shift east of our CWA during the day Wednesday
followed by mid level ridging from the southwest. A disturbance
is expected to drop southeast around the top of the mid level
ridge Wednesday night and across northeast Mississippi Thursday. A
few storms may drop south across our northeast zones during this
timeframe but much of the area will return to warm and drier
conditions. /22/

&&

.AVIATION...
18Z TAF discussion:
Numerous showers and storms are already ongoing across the region
and will continue to impact the area through the early evening
hours tonight. VFR conditions will prevail outside of these
showers and storms with brief reductions to MVFR ceilings and IFR
visibilities within any of this activity. Once again, a few hours
of fog and/or low ceilings will be possible early tomorrow morning
but will be dependent on where rainfall occurs today so left
mention/flight category reductions out of the TAFs for now but
could be needed with later issuance. Another round of showers and
storms could get an early start again late tomorrow morning so
VCSH will be possible at any TAF site. /TW/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       70  85  69  85 /  37  64  42  22
Meridian      70  85  67  84 /  44  67  49  47
Vicksburg     72  87  68  88 /  34  66  29  34
Hattiesburg   70  86  68  83 /  34  68  50  66
Natchez       71  87  68  87 /  34  66  32  31
Greenville    73  87  70  88 /  21  61  25  38
Greenwood     72  85  69  87 /  22  65  29  35

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

TW/22
Hazardous weather outlook, May 25, 3:47 PM CDT, 25 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
347 PM CDT Fri May 25 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
262100-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
347 PM CDT Fri May 25 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Saturday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

Confidence is increasing that significant to Extreme flooding is
possible, generally along and south of the Interstate 59 corridor
on Monday into Tuesday, as Subtropical Storm Alberto moves
inland. Four to seven inches of rain are possible over these
areas, with localized higher amounts possible. Flooding may
threaten homes and close roads. Please continue to monitor the
latest forecast from the National Weather Service and the National
Hurricane Center.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

15

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Local storm report, May 25, 3:29 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
329 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             1 SE CLINTON            32.33N 90.33W
05/25/2018  E0.75 INCH       HINDS              MS   PUBLIC

&&

CME
Special weather statement, May 25, 3:32 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Jackson MS
332 PM CDT FRI MAY 25 2018

LAZ016-025-MSZ047-053-252115-
Tensas LA-Madison LA-Warren MS-Claiborne MS-
332 PM CDT FRI MAY 25 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TENSAS AND
SOUTHEASTERN MADISON PARISHES...CENTRAL CLAIBORNE AND SOUTHWESTERN
WARREN COUNTIES UNTIL 415 PM CDT...

At 332 PM CDT, Meteorologists were tracking a strong thunderstorm
near Somerset, or 18 miles south of Tallulah, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Vicksburg, Newellton, Le Tourneau, Afton, Somerset and Yokena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3202 9129 3220 9132 3232 9105 3226 9089
      3208 9086 3202 9091
TIME...MOT...LOC 2032Z 272DEG 13KT 3214 9115

JM
Local storm report, May 25, 3:55 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
355 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     TSTM WND DMG     1 W CLINTON             32.34N 90.35W
05/25/2018                   HINDS              MS   LAW ENFORCEMENT

            TREE DOWN ON S FRONTAGE RD.

&&

CME
Special weather statement, May 25, 3:56 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Jackson MS
356 PM CDT FRI MAY 25 2018

MSZ048-049-252130-
Hinds MS-Rankin MS-
356 PM CDT FRI MAY 25 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RANKIN AND EAST CENTRAL
HINDS COUNTIES UNTIL 430 PM CDT...

At 356 PM CDT, Meteorologists were tracking a strong thunderstorm
over Flowood, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jackson, Pearl, Brandon, Byram, Flowood, Richland, Pelahatchie and
Monterey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3217 9030 3227 9016 3239 9018 3243 8976
      3215 8978
TIME...MOT...LOC 2056Z 269DEG 22KT 3230 9009

JM
Special weather statement, May 25, 4:07 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Jackson MS
407 PM CDT FRI MAY 25 2018

MSZ050-252145-
Scott MS-
407 PM CDT FRI MAY 25 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SCOTT COUNTY UNTIL
445 PM CDT...

At 407 PM CDT, Meteorologists were tracking a strong thunderstorm
over Forest, moving east at 5 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Forest around 430 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3231 8957 3244 8956 3247 8934 3228 8934
TIME...MOT...LOC 2107Z 286DEG 5KT 3238 8951

JM
Special weather statement, May 25, 4:11 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Jackson MS
411 PM CDT FRI MAY 25 2018

LAZ016-MSZ047-053-252145-
Madison LA-Warren MS-Claiborne MS-
411 PM CDT FRI MAY 25 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MADISON PARISH...
EASTERN CLAIBORNE AND SOUTHWESTERN WARREN COUNTIES UNTIL 445 PM
CDT...

At 411 PM CDT, Meteorologists were tracking a strong thunderstorm
over Hermanville, or 25 miles south of Vicksburg, moving east at 5
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Hermanville around 425 PM CDT.
  Peyton around 445 PM CDT.

LAT...LON 3205 9108 3208 9108 3211 9103 3212 9103
      3213 9107 3232 9104 3208 9073 3188 9072
      3178 9074
TIME...MOT...LOC 2111Z 286DEG 5KT 3195 9087

JM

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:20 PM CDTSpecial Weather StatementJANGrenada25 min
May 24, 7:39 PM CDTSpecial Weather StatementJANRankin36 min
May 25, 11:25 AM CDTSpecial Weather StatementJANHumphreys50 min
May 25, 12:17 PM CDTSpecial Weather StatementJANSharkey28 min
May 25, 12:55 PM CDTSpecial Weather StatementJANCarroll35 min
May 25, 1:14 PM CDTSpecial Weather StatementJANAdams46 min
May 25, 1:21 PM CDTSpecial Weather StatementJANBolivar24 min
May 25, 1:26 PM CDTSpecial Weather StatementJANYazoo34 min
May 25, 1:41 PM CDTSevere Thunderstorm WarningJANYazoo45 min
May 25, 1:51 PM CDTSpecial Weather StatementJANLincoln24 min
May 25, 2:12 PM CDTSpecial Weather StatementJANSunflower33 min
May 25, 2:28 PM CDTSpecial Weather StatementJANWarren32 min
May 25, 2:35 PM CDTSevere Thunderstorm WarningJANHinds, Warren40 min
May 25, 3:06 PM CDTSevere Thunderstorm WarningJANHinds, Rankin54 min
May 25, 3:14 PM CDTSpecial Weather StatementJANJefferson Davis31 min
May 25, 3:42 PM CDTFlash Flood WarningJANHinds2 hr
May 25, 3:56 PM CDTSpecial Weather StatementJANRankin34 min
May 25, 4:07 PM CDTSpecial Weather StatementJANScott38 min
May 25, 4:11 PM CDTSpecial Weather StatementJANClaiborne34 min
May 25, 4:19 PM CDTSpecial Weather StatementJANWebster26 min
May 25, 4:21 PM CDTSpecial Weather StatementJANJefferson Davis24 min
May 25, 4:25 PM CDTSpecial Weather StatementJANBolivar, Washington35 min
May 25, 4:38 PM CDTSevere Thunderstorm WarningJANWebster52 min
May 25, 5:10 PM CDTSpecial Weather StatementJANWashington35 min
May 25, 5:19 PM CDTSpecial Weather StatementJANKemper, Lauderdale26 min
May 25, 5:31 PM CDTSpecial Weather StatementJANJefferson29 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.